Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS Dodge City, KS

July 15, 2004Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2004, 4:38 PM CDT for Edwards County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 4:38 PM CDT (21:38 UTC)
Expired
Jul 15, 2004, 5:30 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 152138
SVRDDC
KSC047-152230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 530 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
 A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 5 MILES NORTH OF 
 KINSLEY...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEWIS...
  KINSLEY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3779 9911 3798 9909 3798 9947 3775 9946
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:06 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 15, 3:06 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT THU JUL 15 2004

.DISCUSSION...

DAYS 1-2...
ANALYSIS DEPICTED S/W TROF OVER WESTERN WYOMING AND ANOTHER TO THE
SOUTHWEST ALL ASSOCIATED WITH DEEP TROPICAL MOISTURE THAT HAS
WORKED ITS WAY INTO THE WESTERN CONUS.  ALSO SEEING SOME WEAK TSRA
DEVELOPMENT OVER NORTHEAST COLORADO THIS AFTERNOON. THINK MAIN
FORECAST CHALLENGE WILL BE PRECIP OVERNIGHT/FRIDAY MORNING AS
SHORTWAVE DROPS INTO AREA OVERNIGHT.  ETA/UKMET/GFS PRETTY SIMILAR
WITH TIMING AND LOCATION OF S/W EARLY FRIDAY MORNING AND LOOK PRETTY
REASONABLE.  WILL RAISE POPS OVER NORTHEAST HALF OF CWA TO 50-60%
FROM ABOUT 12Z-16Z FRIDAY.  AS UPPER FLOW BECOMES MORE NORTHERLY IT
MAY BE MORE DIFFICULT FOR TSRA TO MOVE FAR INTO THE CWA FRIDAY NIGHT
SO WILL LIMIT POPS FOR THE WEST ONLY.  FOR TEMPS WENT JUST A LITTLE
COOLER FOR FRIDAY WITH THE THINKING THAT WE WILL HAVE MANY MORNING
CLOUDS FROM MCS THEN WITH COOLING MID LEVELS THINK CU WILL FORM.
WENT TO LOWER 80S NORTH TO MID 90S SOUTHWEST.  MADE SOME MINOR
TWEAKS TO TEMPS SATURDAY FOR INTER-SITE CONSISTENCY.

DAYS 3-7...
THE MAIN FORECAST CHALLENGE IN THE EXTENDED WILL BE WARMING THINGS
UP TO ABOVE AVERAGE (NEAR 100) ACROSS MUCH OF THE AREA AS LEE TROUGH
REDEVELOPS WHEN SURFACE HIGH SHIFTS EAST AT THE END OF THE WEEKEND.
ONCE AGAIN, SUBTLE SHORTWAVE TROUGHS AROUND THE UPPER HIGH WILL
DICTATE ORGANIZED THUNDERSTORM ACTIVITY OVER THE HIGH PLAINS.  THIS
ACTIVITY IS DIFFICULT TO ANTICIPATE, HOWEVER BY MID-WEEK GFS, UKMET,
AND ECMWF ALL SHOW A SIGNIFICANT TROUGH MOVING THROUGH THE WESTERLIES
ACROSS THE NORTHERN CONUS.  THIS WILL LIKELY BRING A FRONT SOUTH
THROUGH WESTERN KANSAS WITH INCREASED PRECIP CHANCES BEGINNING NEXT
WEDNESDAY.  WILL PUT IN SOME 20 POPS FOR NOW WITH THIS NEXT SYSTEM,
ALTHOUGH THE BULK OF PRECIP WILL LIKELY REMAIN NORTH OF WESTERN
KANSAS.  A COOLER STRETCH MAY ENCOMPASS THE PLAINS BEHIND THIS SYSTEM
BY THE END OF NEXT WEEK.  WILL WORD THE 8 TO 10 DAY BELOW AVERAGE
TEMPS AND NEAR AVERAGE PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 71 84 68 88 / 40 50 20 00
GCK 69 85 67 87 / 10 10 20 00
EHA 68 95 65 84 / 10 20 20 00
LBL 70 94 67 87 / 10 10 20 00
HYS 67 83 68 86 / 50 60 20 00
P28 71 88 70 88 / 50 60 20 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

 15
Hazardous weather outlook, Jul 15, 3:17 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU JUL 15 2004

KSZ030-031-043>046-061>066-074>081-084>090-161000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
317 PM CDT (217 PM MDT) THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF EARLY EVENING THUNDERSTORMS OVER PORTIONS OF
SOUTHWEST KANSAS MAINLY EAST OF A LINE FROM NESS CITY TO DODGE CITY
TO ASHLAND. SHOULD STORMS DEVELOP IN THIS AREA THIS EVENING,
DAMAGING STRAIGHT LINE WINDS TO 60 MPH MAY OCCUR.

LATER TONIGHT, AN ORGANIZED AREA OF THUNDERSTORMS WILL LIKELY MOVE
SOUTH FROM NORTHEAST COLORADO AND SOUTHWEST NEBRASKA, INTO WESTERN
KANSAS.  THIS ACTIVITY IS EXPECTED TO IMPACT AREAS FROM SCOTT CITY
TO NESS CITY TO LACROSSE AND POINTS NORTH AFTER 9 PM CDT.  AREAS
FROM SYRACUSE TO LAKIN MAY ALSO SEE THUNDERSTORMS AFTER 9 PM CDT (8
PM MDT).  THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS AND LARGE
HAIL.  OVERNIGHT, THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE SOUTH
AND ENCOMPASS THE REST OF SOUTHWEST KANSAS. THE SEVERE WEATHER
THREAT WILL BE DIMINISHED SOMEWHAT OVERNIGHT, HOWEVER DAMAGING WINDS
TO 60 MPH WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS WILL LIKELY BE
ONGOING EARLY FRIDAY OVER SOUTHWEST KANSAS.  SEVERE WEATHER WILL BE
UNLIKELY EARLY IN THE DAY FRIDAY, BUT AS THE AFTERNOON WEARS ON,
SOME STORMS MAY BECOME SEVERE ONCE AGAIN, MAINLY NEAR THE OKLAHOMA
STATE BORDER.  HEAVY RAINFALL WILL ALSO BE POSSIBLE OVER MUCH OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION OVER ALL OF
SOUTHWEST KANSAS LATE THIS EVENING THROUGH THE DAY FRIDAY.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:46 PM CDTSevere Thunderstorm WarningDDCHodgeman44 min
Jul 15, 6:37 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.